Alert archive / Indiana / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 9, NWS Northern Indiana

March 31, 2023Elkhart County, Saint Joseph County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Mar 31, 2023, 7:05 PM EDT for Elkhart County, Saint Joseph County, Indiana. It was in force for 25 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 31, 2023, 7:05 PM EDT (23:05 UTC)
Expired
Mar 31, 2023, 7:30 PM EDT
In force
25 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

Counties Elkhart County, IN, Saint Joseph County, IN

The radar

The Northern Indiana radar (KIWX), 35 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 31, 7:26 PM EDTHAIL 1Elkhart, INQUARTER SIZE HAIL REPORTED AT THE INTERSECTION OF COUNTY ROAD 6 AND US-19.
Mar 31, 7:27 PM EDTHAIL 0.7Goshen, INHAIL WAS BETWEEN HALF AN INCH AND DIME SIZED IN DIAMETER.
Mar 31, 7:33 PM EDTHAIL 1.25Elkhart, INAT THE INTERSECTION OF COUNTY ROAD 20 AND SR 15.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.1 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2023-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2023-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 646 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1009 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
646 m²/s²
0-3 km storm-relative helicity
712 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

263 
WUUS53 KIWX 312305
SVRIWX
INC039-141-312330-
/O.NEW.KIWX.SV.W.0009.230331T2305Z-230331T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
705 PM EDT Fri Mar 31 2023

The National Weather Service in Northern Indiana has issued a

* Severe Thunderstorm Warning for...
  Western Elkhart County in north central Indiana...
  Southeastern St. Joseph County in north central Indiana...

* Until 730 PM EDT.

* At 705 PM EDT, a severe thunderstorm was located near Lakeville, or
  7 miles west of Bremen, moving northeast at 60 mph.

  HAZARD...Ping pong ball size hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles.

* Locations impacted include...
  Elkhart, Goshen, Dunlap, Osceola, Wakarusa, Lakeville, Jimtown,
  Southwest, Foraker, Waterford Mills, Wyatt and Woodland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4148 8608 4148 8641 4173 8595 4167 8579
      4154 8581
TIME...MOT...LOC 2305Z 239DEG 54KT 4146 8629 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

MARSILI
1 follow-up statement
405 
WWUS53 KIWX 312317
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
717 PM EDT Fri Mar 31 2023

INC039-141-312330-
/O.CON.KIWX.SV.W.0009.000000T0000Z-230331T2330Z/
Elkhart IN-St. Joseph IN-
717 PM EDT Fri Mar 31 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR WESTERN ELKHART AND SOUTHEASTERN ST. JOSEPH COUNTIES...

At 716 PM EDT, a severe thunderstorm was located near Wakarusa, or 7
miles northeast of Bremen, moving northeast at 60 mph.

HAZARD...Ping pong ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

Locations impacted include...
Elkhart, Goshen, Dunlap, Osceola, Wakarusa, Lakeville, Jimtown,
Southwest, Foraker, Waterford Mills, Wyatt and Woodland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4148 8608 4149 8634 4173 8595 4167 8579
      4154 8581
TIME...MOT...LOC 2316Z 239DEG 54KT 4155 8609 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

MARSILI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 4:56 PM EDT, 2 hours 9 minutes earlier.

Area forecast discussion, Mar 31, 4:56 PM EDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
456 PM EDT Fri Mar 31 2023

.SYNOPSIS...
Issued at 1039 AM EDT Fri Mar 31 2023

Severe thunderstorms are expected late this afternoon and
evening. The primary hazard will be damaging wind gusts along a
strong line of storms. Tornadoes are possible as well. Be sure to
have multiple ways to receive weather alerts.

&&

.UPDATE...
Issued at 452 PM EDT Fri Mar 31 2023

A line of thunderstorms is lifting northeast through Illinois. A
secondary line is parallel to this, is moving through central
Indiana. The RAP model, which is the basis of SPC's mesoanalysis,
is running about 2F too mild with dewpoints in our area...not too
shabby. Mesoanalysis depicts a corridor of 8c/km mid level lapse
rates over northwest IN, colocated with 50 knots of bulk shear and
low-level SRH of about 200 m2/s2. MUCAPE over IL is about 1000
j/kg, and is expected to drift east into our forecast area. The
storms over IL have a history of producing large hail and at least
one report of a tornado. Hail seems to be the dominant short-term
threat with those storms. Our current surface wind direction
(generally SSW) is not as ideal for the tornado threat in the
short-term, through the observed SRH is adequate. Surface wind is
forecast to back and become more SSE with time. Overall, the
severe weather risk is increasing for locations west if IN Route
15 over the next few hours.

&&

.SHORT TERM...(This Evening through Saturday)
Issued at 351 PM EDT Fri Mar 31 2023

There are no significant changes in the near-term forecast thinking
for severe thunderstorms late this afternoon and evening (see AFD
update from this morning). Convection is well underway to the west
and our surface observations indicate favorable conditions.
Supercells moving through central IL are being monitored, should
they enter our forecast area within the next few hours.
Alternatively, additional development is favored on some high-res
guidance. These would be the supercells capable of all hazards.

POPs were adjusted this evening to refine the QLCS timing, which
looks to move from west from about 9p to 1a EDT. Damaging wind
gusts remain the primary concern, along with embedded tornadoes.

Very windy and cold on Saturday in the wake of a tight thermal
gradient aloft as the upper-level trough becomes negatively tilted
and lifts northeast. Most model guidance favors strong wind gusts
mixing down from about 850mb, resulting in wind gusts of 40 to 50
mph. Two periods where gusts of 55 mph are possible is behind the
cold front tonight, along the US 24 corridor as the dry slow moves
overhead. The second period is Saturday afternoon downwind of the
lake as the surface low occludes and a secondary thermal trough
aloft moves in. In fact, an argument could be made for a high wind
warning adjacent to the lake, but the duration is likely shortlived.
Thus, the wind advisory remains most representative of this wind
event. One area that might struggle to see wind gusts of 45 mph is
far northeast IN and far south-central MI. Blending a variety of
model guidance and peppering in some 90th percentile National Blend,
I am still coming up short there with gusts closer to 40 mph
instead. With the expected precipitation, there will be less mixing-
down of the stronger wind gusts. There will also be passing rain and
snow showers on Saturday. Delightful. No snow accumulation is
expected.

&&

.LONG TERM...(Saturday Night through Friday)
Issued at 351 PM EDT Fri Mar 31 2023

Wind gusts subside Saturday evening. High pressure moves in through
at least Monday morning. Thereafter, the weather pattern become
active with WAA over much of the Mississippi River valley and a warm
front lifting into our CWA Monday night or so. This brings the
chance of rain to the forecast, which lingers through Midweek when a
low lifts through the Central Plains and Midwest. We look to be in
the warm sector of this storm, so, there will be the chance for
thunderstorms both ahead and along the cold front. The late-week
period is cooler behind the front, but soon rebounds in the wake of
a departing surface high.

There will be several warm days early in the week as ridging builds
in and WAA washes over the area. Highs will be well into the 60s on
Monday, with highs in the 70s likely for some on Tuesday and
Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1248 PM EDT Fri Mar 31 2023

Strong warm advection has weakened early on within decaying lead
theta-e ridge across the terminals. This will cycle back late aftn
given vigorous low level mass flux response ahead of strong cyclone
wrapping up wwd across IA. This will yield strong srly gradient
winds through evening, accentuated by brief near severe convective
winds in association with expected cold frontal driven squall line
toward late evening. Quick post frontal improvement/VFR follows for
a time after midnight within strong mid level subsidence regime
before wrapping mid level cyclone follows late Sat morning/aftn with
return to MVFR flight rule.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Wind Advisory from 6 AM EDT /5 AM CDT/ to 6 PM EDT /5 PM CDT/
     Saturday for INZ005>009-012>015-017-018-020-022>027-032>034-
     103-104-116-203-204-216.

MI...Wind Advisory from 6 AM to 6 PM EDT Saturday for MIZ078>081-177-
     277.

OH...Wind Advisory from 6 AM to 6 PM EDT Saturday for OHZ001-002-004-
     005-015-016-024-025.

LM...Small Craft Advisory until 11 PM EDT this evening for LMZ043-046.

     Gale Warning from 11 PM this evening to 8 PM EDT Saturday for
     LMZ043-046.

&&

UPDATE...Brown
SYNOPSIS...Brown
SHORT TERM...Brown
LONG TERM...Brown
AVIATION...T

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Mar 31, 9:48 AM EDT, 9 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
948 AM EDT Fri Mar 31 2023

INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204-
216-MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-011400-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Northern La Porte-
Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte-
Western St. Joseph IN-Southern Kosciusko-Cass MI-St. Joseph MI-
Branch-Hillsdale-Northern Berrien-Southern Berrien-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
948 AM EDT Fri Mar 31 2023 /848 AM CDT Fri Mar 31 2023/

...WIND ADVISORY IN EFFECT FROM 6 AM EDT /5 AM CDT/ TO 6 PM EDT
/5 PM CDT/ SATURDAY...

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

Thunderstorms late this afternoon and early tonight can produce
damaging wind gusts. Tornadoes are possible as well. Ensure you have
multiple ways to receive weather alerts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

LMZ043-046-011400-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
948 AM EDT Fri Mar 31 2023

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING...
...GALE WARNING IN EFFECT FROM 11 PM THIS EVENING TO 8 PM EDT
SATURDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.
   Gale Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Gale Warning.

In the hours before

Local storm report, Mar 31, 6:08 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
608 PM EDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     HAIL             WANATAH                 41.43N 86.89W
03/31/2023  M1.00 INCH       LA PORTE           IN   EMERGENCY MNGR

&&
Local storm report, Mar 31, 6:21 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
621 PM EDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             KINGSFORD HEIGHTS       41.48N 86.69W
03/31/2023  E1.00 INCH       LA PORTE           IN   BROADCAST MEDIA

&&
Local storm report, Mar 31, 6:51 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
651 PM EDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             LAKEVILLE               41.53N 86.28W
03/31/2023  E1.50 INCH       ST. JOSEPH         IN   PUBLIC

            PHOTO ON TWITTER OF SEVERE HAIL IN
            LAKEVILLE, IN. TIME ESTIMATED FROM RADAR.
            PING PONG SIZED HAIL.

&&

MJ
Local storm report, Mar 31, 6:53 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
653 PM EDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             GULIVOIRE PARK          41.61N 86.25W
03/31/2023  E1.00 INCH       ST. JOSEPH         IN   BROADCAST MEDIA

            PHOTO ON TWITTER OF HAIL ON THE SOUTH SIDE
            OF SOUTH BEND. ESTIMATED QUARTER SIZE HAIL.
            TIME ESTIMATED FROM RADAR.

&&

MJ

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 4:11 AM EDTGale WarningIWX40 hr
Mar 31, 4:53 AM EDTWind AdvisoryIWXAdams, Allen, Blackford, Cass, DeKalb, Elkhart and 18 more36 hr
Mar 31, 5:23 PM EDTSpecial Marine WarningIWX112 min
Mar 31, 5:50 PM EDTSevere Thunderstorm WarningIWXLaPorte31 min
Mar 31, 6:05 PM EDTSevere Thunderstorm WarningIWXLaPorte, Saint Joseph, Starke29 min
Mar 31, 6:25 PM EDTSevere Thunderstorm WarningIWXElkhart, Marshall, Saint Joseph33 min
Mar 31, 6:46 PM EDTSevere Thunderstorm WarningIWXMarshall, Starke27 min
Mar 31, 7:00 PM EDTSpecial Marine WarningIWX60 min
Mar 31, 7:24 PM EDTSevere Thunderstorm WarningIWXElkhart, LaGrange36 min
Mar 31, 7:37 PM EDTSevere Thunderstorm WarningIWXLaGrange, Steuben23 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.